One of my patients, a 50-year-old lorry driver is being treated for depression and since taking starting his medication 4 weeks ago he experiences glare, particularly during night time driving, difficulty with reading and dry eyes. What should I do?
It sounds very much like that this patient is taking amitriptyline. This is an antidepressant with sedative effects. Amitriptyline affects certain chemical messengers that communicate between brain cells and help regulate mood.
- Commonly causes problems with accommodation and pupil dilation-1% to 10% of users.
- Rarely causes an increase in intraocular pressure-0.1% to 1% of users.
- Very rarely causes acute glaucoma-less than 0.01% of users.
It has also been reported to cause blurred vision probably because of the pupil dilation. There is no data on frequency but it is likely to be similar to that for pupil dilation-1 to 10% of users.
This patient deserves intraocular pressure measurement, anterior chamber angle evaluation, visual fields analysis and referral to his general practitioner for a possible change in the dosage of his medication or a change to the type of medication. A lorry driver with visual problems is a risk to public health.